Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 152, NWS La Crosse, WI

August 23, 1997Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 8:40 PM CDT for Floyd County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1997, 8:40 PM CDT (01:40 UTC)
Expired
Aug 23, 1997, 9:15 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Floyd County, IA

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:50 PM CDTTornado F1Charles City, IA
Aug 23, 8:56 PM CDTThunderstorm Wind 55Charles City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3368 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 240140 RRA
SVRLSE
IAC067-240215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
840 PM CDT SAT AUG 23 1997

* SEVERE THUNDERSTORM WARNING FOR
    EASTERN FLOYD COUNTY - NORTHEASTERN IOWA

* UNTIL 915 PM CDT
 
* SOME LOCATIONS AFFECTED
    POWERSVILLE

* AT 838 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF MASON CITY. THE STORM
  WAS MOVING SOUTHEAST AT 25 MPH.

* THE STORM WILL BE NEAR POWERSVILLE BY 850 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

RIECK/SWERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:47 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 1:47 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT AUG 23 1997

OBVIOUS FORECAST PROBLEM REVOLVES AROUND ANTICIPATED EVENING
THUNDERSTORM EPISODE.

MOST WEATHER PARAMETERS ARE IN PLACE FOR RAPIDLY DEVELOPING
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.  LATEST SURFACE RUC AND
HAND MESOANALYSIS DEPICTED WELL DEFINED WARM FRONT FROM GHW TO MCW. THE
AIRMASS WAS VERY UNSTABLE WEST OF THIS FRONT WITH LIFTED INDICIES
NEARING MINUS 10...WITH NEARLY CLOUD FREE SKIES. ANOTHER RAIN COOLED
BOUNDARY WAS FROM RGK TO DEH-EC IA...THANKS TO CONVECTION ONGOING/18Z/
OVER WC WI.  THIS ELEVATED CONVECTION BEING GENERATED BY ISENTROPIC
LIFT. WE ARE NOW WAITING FOR NEW CONVECTION TO FORM OVER CNTRL-SC MN.

CONVERGENCE WAS INCREASING ALONG THE AFOREMENTIONED WARM FRONT...WITH
THETA-E ADVECTION BULLSYED OVER SC MN INTO NC IA.  WITH UPPER LEVEL
DIVERGENCE INCREASING OVER THE SAME AREA...CAPES APPROACHING 2000 J/KG
AND HELICITIES OVER 200...WOULD ANTICIPATE RAPIDLY DEVELOPING
THUNDERSTORMS OVER THAT AREA BY LATE AFTERNOON. 12Z ETA HAD A GOOD
HANDLE ON THIS. WITH STRONG NW FLOW ALOFT...THE SCATTERED THUNDERSTORMS
SHOULD EVOLVE INTO A BOW ECHO/MESOSCALE CONVECTIVE COMPLEX/ BY MID
EVENING AND RACE SOUTHEAST ACROSS THE FORECAST AREA FROM 22-03Z.

OVERNIGHT...AFTER THE CONVECTION MOVES TO OUR SOUTH...MODELS HAVE
CLEARING SKIES AND WINDS GOING LIGHT. COULD HAVE SOME DENSE FOG PATCHES
LATE.

FOLLOWED NGM@ MOS GUIDANCE FOR OVERNIGHT LOWS.

RACY

CORRECTED BAD DATE

In the hours before

Special weather statement, Aug 23, 5:58 PM CDT, 2 hours 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT SAT AUG 23 1997

...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM...

THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF
NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT
INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND
MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA.

THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE
STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU
CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25
MPH.

THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME
OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:21 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek64 min
Aug 23, 10:11 PM CDTSevere Thunderstorm WarningARXClayton49 min
Aug 23, 10:27 PM CDTSevere Thunderstorm WarningARXWinneshiek33 min
Aug 23, 10:57 PM CDTSevere Thunderstorm WarningARXClayton33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.